Thunderstorm Wind, Jackson
- When
- July 18, 1:52 PM CST
- Where
- Jackson County, Carbondale
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.717, -89.217
Two trees and one power line were down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:00 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CDT WED JUL 18 2001 PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY. MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z. SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN WAKE OF AFOREMENTIONED SYSTEMS. LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS. GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS. .PAH...NONE. DH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-181900- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1136 AM CDT WED JUL 18 2001 THIS OUTLOOK IS VALID UNTIL 600 AM THURSDAY AND INCLUDES SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. THERE IS A SLIGHT RISK THUNDERSTORMS WILL REACH SEVERE LIMITS ACROSS THE QUAD STATE LATE TODAY AND TONIGHT. THUNDERSTORM CHANCES WILL BEGIN AS EARLY AS THIS AFTERNOON FOR SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND NORTHWEST KENTUCKY...AND SPREAD SOUTH ACROSS THE ENTIRE REGION TONIGHT. ENTRENCHED OVER THE LOWER OHIO VALLEY IS A WARM AND SOUPY AIR MASS. AN UPPER LEVEL DISTURBANCE WILL TOP THE CENTRAL U.S. RIDGE LATER TODAY...AND SLIDE SOUTHEAST INTO THE MID MISSISSIPPI VALLEY THIS EVENING AND OVERNIGHT. IT WILL TRIGGER THUNDERSTORMS THAT WILL REMAIN ACTIVATED AS THEY ENCOUNTER THE WARM AND UNSTABLE AIR MASS IN OUR AREA. WARM TEMPERATURES ALOFT...HIGH INSTABILITY...AND GENERALLY UNIDIRECTIONAL WINDS WILL MAKE THE PRIMARY SEVERE THREAT...IF SEVERE WEATHER OCCURS...WIND DAMAGING STORMS. STORM MOVEMENT WILL BE GENERALLY SOUTHEAST 15 TO 20 MPH. HOWEVER STORMS MAY REDEVELOP...OR BACKBUILD...TO THE NORTH AND WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE SAME AREAS. THIS COMBINED WITH THE HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS ALSO A POSSIBLE THREAT. SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED. DH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 110>112-114-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 127 PM CDT WED JUL 18 2001 ...SEVERE THUNDERSTORM WATCH #574 IN EFFECT FOR MOST OF THE QUAD STATE REGION UNTIL 600 PM... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE QUAD STATE REGION UNTIL 600 PM. THE ONLY COUNTIES NOT INCLUDED IN THIS WATCH ARE CARTER, BUTLER AND RIPLEY COUNTIES OF SOUTHEAST MISSOURI. THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE WARM... MOIST UNSTABLE AIRMASS OVER THE REGION. THESE STORMS WILL MOVE SOUTHEAST AT 15 TO 20 MPH AND MAY BE ACCOMPANIED BY LARGE HAIL IN EXCESS OF 3/4 INCH IN DIAMETER AND STRONG DAMAGING WIND OF GREATER THAN 60 MPH. ALSO ASSOCIATED WITH THESE STORMS WILL BE DANGEROUS LIGHTNING AND THE THE POSSIBILITY THAT THE STORMS MAY REDEVELOP...OR BACK-BUILD... TO THE NORTH AND WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE SAME AREAS. THIS COMBINED WITH THE HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS ALSO A POSSIBLE THREAT. SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED. IF LIGHTNING IS OCCURRIN(G AND A STURDY SHELTER IS NOT AVAILABLE...GET INSIDE A HARD TOP AUTOMOBILE AND KEEP WINDOWS UP.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM ZEIGLER IL WIND DAMAGE
07/18/01 FRANKLIN TWO TREES REPORTED DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM REND LAKE IL WIND DAMAGE
07/18/01 FRANKLIN NUMEROUS TREES AND LARGE
LIMBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0239 PM CARBONDALE IL 50 MPH WIND GUST
07/18/01 JACKSON WIND GUST REPORTED ON
WEST SIDE OF CARBONDALE
BY SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM CARBONDALE IL WIND DAMAGE
07/18/01 JACKSON TREES AND POWER LINES
DOWN REPORTED BY
CARBONDALE EOC
0255 PMd JOHNSON CITY IL WIND DAMAGE
07/18/01 WILLIAMSON NUMEROUS TREES DOWN
REPORTED BY HAM RADIO
SPOTTERSThe Paducah radar (KPAH), 82 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees and one power line were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257511.